Ranson Criteria (Acute Pancreatitis) — free guideline decision tool
Estimate severity and mortality in acute pancreatitis with the Ranson criteria.
Open guideline tool →Guideline-based
Implements the decision logic from published clinical guidelines.
Runs in your browser
No installation. Enter the patient's values and get a guideline recommendation instantly.
Data stays local
Nothing is uploaded. Results are for licensed clinicians only.
Worked calculation
The values below come from this tool's own example placeholders and are computed server-side with the formula shown on this page, so the arithmetic can be checked quickly. It demonstrates how to substitute values only — it is not clinical advice and not a real case.
| Admission: Age > 55 | No |
|---|---|
| Admission: WBC > 16 ×10⁹/L | No |
| Admission: Glucose > 200 mg/dL | No |
| Admission: AST > 250 U/L | No |
| Admission: LDH > 350 U/L | No |
| 48 h: Haematocrit fall > 10% | No |
| 48 h: BUN rise > 5 mg/dL | No |
| 48 h: Calcium < 8 mg/dL | No |
| 48 h: PaO₂ < 60 mmHg | No |
| 48 h: Base deficit > 4 mEq/L | No |
| 48 h: Fluid sequestration > 6 L | No |
→Ranson0/11
- Estimated mortality:Low (~1% mortality)
- Note:≥ 3 criteria indicates severe pancreatitis. Full score needs 48 h data.
| Admission: Age > 55 | Yes |
|---|---|
| Admission: WBC > 16 ×10⁹/L | Yes |
| Admission: Glucose > 200 mg/dL | Yes |
| Admission: AST > 250 U/L | Yes |
| Admission: LDH > 350 U/L | Yes |
| 48 h: Haematocrit fall > 10% | Yes |
| 48 h: BUN rise > 5 mg/dL | Yes |
| 48 h: Calcium < 8 mg/dL | Yes |
| 48 h: PaO₂ < 60 mmHg | Yes |
| 48 h: Base deficit > 4 mEq/L | Yes |
| 48 h: Fluid sequestration > 6 L | Yes |
→Ranson11/11
- Estimated mortality:~100% mortality
- Note:≥ 3 criteria indicates severe pancreatitis. Full score needs 48 h data.
Common questions
What is Ranson Criteria (Acute Pancreatitis)?
Estimate severity and mortality in acute pancreatitis with the Ranson criteria.
How is Ranson Criteria (Acute Pancreatitis) calculated? What is the core formula?
Five admission criteria (age, WBC, glucose, AST, LDH) plus six at 48 h (Hct fall, BUN rise, calcium, PaO₂, base deficit, fluid sequestration). ≥ 3 = severe.
When is Ranson Criteria (Acute Pancreatitis) used?
Severity assessment in acute (non-gallstone) pancreatitis.
What are the key clinical points for Ranson Criteria (Acute Pancreatitis)?
Requires 48 hours to complete — limits early use. ≥ 3 criteria indicates severe pancreatitis. BISAP/APACHE-II/revised Atlanta often preferred early.
What are the limits and cautions when using Ranson Criteria (Acute Pancreatitis)?
For licensed clinicians and clinical researchers. Interpret results with history, investigations and local protocols; not a diagnosis or prescription, and not a substitute for multidisciplinary decision-making or local guidelines.
How is Ranson Criteria (Acute Pancreatitis) calculated in practice? Can you show a worked example?
Inputs: Admission: Age > 55 No, Admission: WBC > 16 ×10⁹/L No, Admission: Glucose > 200 mg/dL No, Admission: AST > 250 U/L No, Admission: LDH > 350 U/L No, 48 h: Haematocrit fall > 10% No, 48 h: BUN rise > 5 mg/dL No, 48 h: Calcium < 8 mg/dL No… → Result: Ranson 0 /11(Estimated mortality: Low (~1% mortality), Note: ≥ 3 criteria indicates severe pancreatitis. Full score needs 48 h data.) Inputs: Admission: Age > 55 Yes, Admission: WBC > 16 ×10⁹/L Yes, Admission: Glucose > 200 mg/dL Yes, Admission: AST > 250 U/L Yes, Admission: LDH > 350 U/L Yes, 48 h: Haematocrit fall > 10% Yes, 48 h: BUN rise > 5 mg/dL Yes, 48 h: Calcium < 8 mg/dL Yes… → Result: Ranson 11 /11(Estimated mortality: ~100% mortality, Note: ≥ 3 criteria indicates severe pancreatitis. Full score needs 48 h data.)
Run Ranson Criteria (Acute Pancreatitis) now
Estimate severity and mortality in acute pancreatitis with the Ranson criteria.
Open guideline tool →For licensed clinicians. Not a substitute for clinical judgement.
Paste the link in Slack, Teams, X, or LinkedIn — the preview image comes from this page’s Open Graph card.